Texas, 2002

High Wind in Texas, February 25, 2002

February 25, 2002 · NWS LUB · 1 event in 1 county or zone

1 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 25, 1:40 PM CST, 3 hours 10 minutes earlier.

Area forecast discussion, Feb 25, 1:40 PM CST, 3 hours 10 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
140 PM CST MON FEB 25 2002

THE 12Z UA ANALYSIS SHOWED A BROAD UPPER LEVEL TROUGH OVER THE
CENTRAL CONUS WITH AN UPSTREAM UPPER LEVEL RIDGE OFF THE WEST COAST
AND A DOWN STREAM UPPER LEVEL RIDGE ALONG THE EAST COAST. A SHORTER
WAVE LENGTH UPPER LEVEL TROUGH WAS LOCATED OVER WY AND WILL DIG
SOUTHEAST AND AMPLIFY THE CENTRAL CONUS TROUGH TONIGHT.

THE SHALLOW COLD AIR MASS WHICH MOVED ACROSS THE CWFA LAST NIGHT IS
BEGINNING TO MIX OUT OVER THE WESTERN COUNTIES OF THE CWFA. AT 18Z
THE DEEPER ARCTIC COLD AIR MASS WAS MOVING SOUTH INTO THE NORTHERN
TX PNHDL. TEMPERATURES ACROSS EASTERN CO AND WESTERN KS WERE IN THE
TEENS WITH SINGLE DIGIT TEMPERATURES OVER THE NORTHERN HIGH PLAINS.

THE ARCTIC AIR MASS WILL MOVE SOUTH ACROSS THE CWFA LATE THIS
AFTERNOON AND TONIGHT. WINDS WILL BECOME NORTH AND NORTHEAST BEHIND
THE FRONT AND INCREASE TO 20 TO 30 MPH DIRECTLY BEHIND THE ARCTIC
FRONT. LOW CLODS HAVE FORMED NORTH OF THE ARCTIC FRONT AND SHOULD
FORM TONIGHT ACROSS THE CWFA AS THE ARCTIC FRONT MOVES SOUTH ACROSS
THE CWFA. THE TROUGH OVER THE CENTRAL PLAINS WILL DIG SOUTHEAST INTO
THE MID-MISSISSIPPI VALLEY AND AMPLIFY. THIS WILL CAUSE A 1040 MB
SFC RIDGE TO BUILD SOUTH ACROSS WEST TX TOMORROW AFTERNOON. THE
CLOUD COVER SHOULD DISSIPATE DURING THE LATE MORNING HOURS ACROSS
THE WESTERN SECTIONS AND BY EARLY AFTERNOON OFF THE CAP ROCK. WITH
SUNNY SKIES DEVELOPING TOMORROW AFTERNOON ACROSS ALL THE CWFA THE
COLD ARCTIC AIR MASS MAY MODIFY ENOUGH TO ALLOW TEMPERATURES TO WARM
INTO THE LOWER TO MID 30S ACROSS MOST OF THE CWFA. NORTH WINDS OF 15
TO 25 MPH TONIGHT AND TOMORROW WILL CAUSE WIND CHILL INDICES TO
REMAIN NEAR ZERO TO THE SINGLE DIGITS.

ON WED THE DEEP H5 UPPER LOW OVER THE MID-MISSISSIPPI VALLEY WILL
LIFT NORTHEAST INTO NEW ENGLAND. THE COLD SURFACE HIGH WILL MOVE
EAST INTO THE CENTRAL GULF STATES. NORTHWEST FLOW ALOFT ALONG WITH
SOUTHWEST FLOW AROUND THE SFC RIDGE SHOULD HELP TO MODERATE
TEMPERATURES TO NEAR 50 DEGREES ACROSS MOST OF THE CWFA. ANOTHER
COLD FRONT WILL MOVE SOUTH INTO THE NORTHERN COUNTIES DURING THE
LATE AFTERNOON HOURS OF WED. THE EXTENDED MODELS SHOW NORTHWEST FLOW
ALOFT CONTINUING THROUGH EARLY NEXT WEEK. LOOKS AS IF HIGH
TEMPERATURES WILL MODERATE INTO THE 60S BY EARLY NEXT WEEK.

FRIONA      12  29  08  45  17 / 0 0 0 0 0
TULIA       15  30  09  46  16 / 0 0 0 0 0
BROWNFIELD  19  36  14  53  21 / 0 0 0 0 0
LUBBOCK     16  34  12  49  19 / 0 0 0 0 0
CHILDRESS   20  33  15  45  21 / 0 0 0 0 0
ASPERMONT   23  35  18  47  23 / 0 0 0 0 0

.LUB...NONE

In the hours before

Special weather statement, Feb 25, 3:22 PM CST, 1 hour 28 minutes before
TXZ021>044-261200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
322 PM CST MON FEB 25 2002

...WINTER TEMPERATURES RETURN TO WEST TEXAS...

AFTER A VERY WARM WEEKEND WEST TEXAS IS RETURNING TO WINTER FOR A
COUPLE DAYS. A ARCTIC COLD FRONT WILL MOVE ACROSS THE SOUTH PLAINS
REGION THROUGH THE EVENING. TEMPERATURES BY 9 PM ARE EXPECTED TO
DROP INTO THE 20S FROM FRIONA TO CHILDRESS AND INTO THE LOWER TO MID
30S ELSEWHERE. STRONG NORTHERLY WINDS IN THE 20 TO 30 MPH RANGE THIS
EVENING WILL CAUSE WIND CHILLS FROM THE SINGLE DIGITS TO THE TEENS.
AFTER MIDNIGHT WINDS WILL BEGIN TO DECREASE SLIGHTLY BUT
TEMPERATURES WILL CONTINUE TO DROP INTO THE TEENS. THIS WILL CAUSE
WIND CHILL TEMPERATURES TO BE IN THE ZERO TO 10 DEGREE RANGE INTO
EARLY TUESDAY MORNING.

EXPECT A COLD DAY ON TUESDAY WITH HIGHS RANGING FROM THE UPPER 20S
FROM FRIONA TO TULIA AND THE LOWER TO MID 30S ELSEWHERE. A WARMUP
WILL BEGIN ON WEDNESDAY WITH HIGH TEMPERATURES RETURNING TO THE MID
40S TO LOWER 50S.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Terry

When
February 25, 4:50 PM CST
Where
Terry forecast zone
Measured
52 kt (60 mph)
Property damage
$15,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

A strong pressure gradient along and just behind a cold front that passed through the South Plains during the late afternoon and evening hours on the 25th resulted in widespread 25 to 35 mph sustained wind. The West Texas Mesonet site 2 miles south of Brownfield measured a 60 mph wind gust. Minor wind damage was reported in and around Brownfield with power lines blown down, a few power poles snapped, and minor damage to several roofs.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, February 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5283492.